Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 63, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2003, 4:57 PM EDT for Harrison County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 7, 2003, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 072057 SVRRLX WVC033-072130- /NEW.KRLX.SV.W.ETN#.072054-072130/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 454 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARRISON COUNTY IN WEST VIRGINIA... * UNTIL 530 PM EDT... * AT 449 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF SEDALIA...OR ABOUT 8 MILES NORTHEAST OF SALEM...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANMOORE... CLARKSBURG...DESPARD...LUMBERPORT...NUTTER FORT AND STONEWOOD. --CALL TO ACTION--THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3938 8047 3927 8047 3917 8033 3936 8024 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 7, 3:20 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT MON JUL 7 2003 ******************************************************************* 320 PM EDT MON JUL 7 2003 ...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA... ...TONIGHT AND TOMORROW... FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST. DUE TO ALL THE CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO THE EXPECTED MAX TEMPERATURES. QUICK MOVING AREA OF THUNDERSTORMS SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM. THIS AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF THE CWA. WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST. ...TUESDAY NIGHT THROUGH THURSDAY NIGHT... COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN BECOME STATIONARY JUST TO OUR NORTH. AS A RESULT...WILL LEAVE SHOWERS AND THUNDERSTORMS IN THE FORECAST. HAVE BUMPED POPS UP WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS. LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPI VALLEY INTO EASTERN CANADA THURSDAY NIGHT. AS IT DOES...THE STATIONARY FRONT WILL MOVE NORTH AWAY FROM THE REGION. GFS THEN PUSHES COLD FRONT THROUGH THE REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT. ...FRIDAY THROUGH MONDAY... THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO THE REGION AS THE FRONT EXITS FROM THE EAST. WILL CONTINUE CHANCE POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA. CONTINUE DRY FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR WEATHER. A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS THROUGH THE PERIOD. .RLX... WV...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR WVZ009>011-019>020-032-040. KY...NONE. VA...NONE. OH...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR OHZ066>067-075>076-083>085. .END/ KF/JSH/ELW ******************************************************************* 1015 AM EDT MON JUL 7 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO ZONE FORECAST. RADAR SCOPE LOOKING FAIRLY DRY. WILL CONTINUE TO WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST. .END/ KF ******************************************************************* 414 AM EDT MON JUL 7 2003 TODAY TIL TUESDAY... COMPLEX HEADED TOWARD CWA AT THIS TIME. IT WEAKENED BUT NEW LINE OF STRONG STORMS FORMED IN MOISTURE RICH UNSTABLE AIR ALONG OUTFLOW BOUNDARY. THESE STORMS ARE BEGINNING TO WEAKEN TOO...THOUGH. WHAT REMAINS OF THIS COMPLEX WILL LIKELY TRAVERSE WESTERN AND SOUTHERN ZONES NEXT FEW HOURS. OUTFLOW BOUNDARIES LEFT BEHIND UNDER WEAK UPPER SHORT TRAVERSING AREA THROUGH EARLY AFTERNOON HOURS WILL DICTATE NEW TSRA FORMATION THIS TIME FRAME. WILL HAVE TO MONITOR RAINFALL PATTERNS CAREFULLY AS SMALL PORTIONS OF CWA HAVE NOW GOTTEN WET. OPTED AGAINST FFA AT THIS TIME DUE TO MOSTLY SCATTERED NATURE OF THESE STORMS. TONIGHT MAY ACTUALLY BE A BIT QUIETER AS HEIGHTS RISE IN WAKE OF EXITING SHORT. STILL OPTED FOR AT LEAST SLIGHT CHANCE WITH JUICY AIR MASS AND MESO DOMINATED PATTERN. WILL NOT TAKE MUCH OF RIGHT TURN WITH COMPLEXES JUST TO THE NORTH. TUESDAY LOOKS LIKE MAINLY AN AFTERNOON TSRA TYPE DAY IN ABSENCE OF PREDICTABLE FORCING MECHANISM. TEMPERATURES MAINLY A FUNCTION OF CLOUDS / RAIN AND NOT FAR FROM GUIDANCE. MADE ADJUSTMENTS TO MORNING POPS OTHERWISE CLOSE TO GUIDANCE ALBEIT CLOSER TO LOWER MAV TONIGHT AND LOWER FWC TUESDAY. TUES NGT --> ANOTHER FCST WHICH HINGES ON MCS AND BOUNDARIES LFT OVR FM DAYTIME TSTMS. GFS AND ETA DROP CLDFRNT S FM SRN GRTLKS TUES NGT WITH IT REACHING I-70 CORRIDOR BY 12Z WED. ETA PLAYS MORE SW--> NE ORIENTATION WHILE GFS OPTS FOR W --> E. TUFF TO SPLIT HAIRS IN A FAST FLO ENV WHEN MCS DVLPMNT DRIVES POPS OPPOSED TO SYNOPTIC FEATURES. SO HV PLAYED CHC ANGLE FOR THE PD...THINK MOST SUSCEPTIBLE PLACES ARE ACR CNTRL CWA...AS THE CASE HAS BEEN CONV FIRING UP 100-200 MILES S OF BNDRY. THERMODYNAMIC PROFILE FAVORABLE FOR HI PRECIP STORMS WITH PRECIP H20 ABV 1.8 INCHES AND WND FLO ARND 20KTS. FURTHER DWN THE ROAD...GFS ENSEMBLES CONSISTENT BRINGING FROPA LT THUR NGT. BUT B4 THAT....SFC WV RIDS ALNG STALLED OUT FRNT ACR I-70 WED NGT...WHICH CUD SPELL ANOTHER BOUT OF HVY RA. HV BUMPED POPS UP GVN 4 CONSECUTIVE RUNS OF THIS TIMING...ALSO INC SKY GRIDS FOR WED NGT THRU THUR NGT. FUTURE SHIFTS WL CONSIDER LKLY NMBRS FOR FINAL FROPA THUR NGT. DROPPED HIGHS WED A TOUCH AS BKN-OVC CONDS XPCTD AND SFC WV PASSING. ALSO NUDGED TEMPS DWN A FEW NOTCHES FRI BHND FRNT WITH H8 TEMP FALLS OF 5C...WHICH CORRELATES TO A CAT BLO PVS DAY. TRM/29 ******************************************************************* 930 PM EDT SUN JUL 6 2003 KEEPING BUSY MONITORING STORMS AND RAINFALL. HAVE FLASH FLOOD WARNING ONGOING FOR NORTHERN PERRY COUNTY FOR 2-3 INCHES IN 2 HOURS. ALSO CURRENTLY CONCERNED ABOUT WEST FORK OF DUCK CREEK NEAR MACKSBURG OF WASHINGTON COUNTY...BUT RAINS ARE LETTING UP THERE. NO PLANS FOR ZONE/COUNTY UPDATE AT THIS TIME. BATTY *******************************************************************
Hazardous weather outlook, Jul 7, 5:33 AM EDT, 11 hours 24 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-071500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 533 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. ANY THUNDERSTORMS THAT MOVE OVER AN AREA THAT HAS ALREADY EXPERIENCED HEAVY RAINFALL OVER THE PAST 24 HOURS...COULD PRODUCE LOCALLY EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND NORTHWESTERN PORTIONS OF WEST VIRGINIA TUESDAY AND TUESDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...AS A COLD FRONT SLOWLY WORKS TOWARD AND EVENTUALLY THROUGH THE AREA. SEVERE WEATHER IS POSSIBLE EITHER DAY...AND THE INCREASING AREA COVERAGE WILL INCREASE THE CHANCE FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .END / TRM
In the hours before
Special weather statement, Jul 7, 2:48 PM EDT, 2 hours 9 minutes before
OHZ066-071945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PERRY COUNTY IN SOUTHEAST OHIO. AT 2:45 PM...A THUNDERSTORM WAS LOCATED IN FAIRFIELD COUNTY...JUST WEST OF PERRY COUNTY. THIS STORM WAS MOVING EASTWARD AROUND 20 MILES AN HOUR. MODERATE TO HEAVY RAIN CAN BE ANTICIPATED...ALONG WITH FREQUENT LIGHTNING. HEAVY RAIN COULD CAUSE PONDING OF WATER ALONG LOW LYING AREAS. THIS WILL BE ESPECIALLY TRUE ACROSS THE NORTHERN PORTIONS OF THE COUNTY...NEAR THE COMMUNITY OF GLENFORD...WHERE HEAVY RAIN FELL SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 7, 4:46 PM EDT, 11 minutes before
WVZ016-017-020-031-072130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 446 PM EDT MON JUL 7 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...DODDRIDGE...HARRISON...WIRT...AND ROANE COUNTIES IN WEST VIRGINIA. IN THE WARM AIRMASS SEVERAL SHOWERS AND THUNDERSTORMS HAVE POPPED UP ACROSS CENTRAL WEST VIRGINIA. THE STORMS IN THESE COUNTIES ARE PRODUCING FREQUENT LIGHTNING...AND HEAVY RAIN...AND STRONG WINDS IN EXCESS OF 40 MILES AN HOUR. THEY ARE ALSO CAPABLE OF PRODUCING SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:32 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 23 min |
| Jul 7, 6:52 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 23 min |
| Jul 7, 7:38 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 22 min |
| Jul 7, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 19 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.